Alert archive / Texas / Flash Flood Watches in 2017
Flash Flood Watch 4, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood watch at Apr 18, 2017, 4:09 AM CDT for 12 counties in Texas. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2017, 4:09 AM CDT (09:09 UTC)
- Expired
- Apr 18, 2017, 4:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Houston/Galveston, TX
- Flood severity
- None
Counties Austin County, TX, Brazoria County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX, Jackson County, TX, Liberty County, TX, Matagorda County, TX, Waller County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 61 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 967 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood watch went out at Apr 17, 10:20 PM CDT, 5 hours 49 minutes earlier.
Area forecast discussion, Apr 17, 10:20 PM CDT, 5 hours 49 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1020 PM CDT Mon Apr 17 2017 .DISCUSSION... The MCV appeared to be slowly drifting eastward toward Washington County at 9:30 PM. High res models were showing the possibility of redevelopment east and south of the MCV tonight. The caveat is that each model has a different solution as to its location and track through the night. The HRRR looks to be verifying best so far this evening. The latest NAEFS climatological percentile PW has SE Texas in the 97th to 99th percentile tonight. The PW of 1.50 inches agrees with the 00Z CRP sounding. Given the latest HRRR model runs and the input from the other high res models, have tweaked the POPs upward for the remainder of tonight. Also adding locally heavy rainfall to those areas with rain chances 60 percent or greater through mid morning Tuesday. 40 && .PREV DISCUSSION... /ISSUED 650 PM CDT Mon Apr 17 2017/ AVIATION.../00Z TAF/ Short term forecasting for TAFs will lean heavily on GOES 16 data, radar imagery and surface analysis due to a mesoscale convective vortex (MCV) moving into the area spawned from last night's convection across south Texas. Also we have a cold pool driven outflow boundary with a line of showers and storms moving towards SE Texas from central Texas. Convective allowing models provide at least some guidance but it does not take much for storm mode and evolution to change on the mesoscale. Trends for this evening's convection should be downward and expect convection to be dissipating through 02-03Z. There should be a break in activity but with the MCV convection may start up mid morning so trended TAFs in that direction. KCLL/KUTS may be impacted by outflow this evening as well which is not mentioned in TAFs. These may need to be amended depending upon convective trends with activity to the north. MVFR ceilings are forecast for the morning hours 09-15Z but will depend upon convection. Given cloud cover already over much of the area I have a hard time thinking IFR/fog will develop. Models show the MCV getting stretched out tomorrow but there should be plenty of lift with it along with moisture. Locally there should be 1.5 to 1.8 inches of precipitable water so it may not take much heating to trigger convection given available lift and outflow boundary present. TAFs will carry VCTS for most of tomorrow with hopes of fine tuning possible rounds of TSRA with future TAF updates. Overpeck && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 66 83 67 84 67 / 70 50 10 20 10 Houston (IAH) 67 83 68 84 68 / 60 60 10 30 10 Galveston (GLS) 72 81 72 80 73 / 40 50 20 20 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...40 Aviation/Marine...39
Hazardous weather outlook, Apr 17, 10:02 AM CDT, 18 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 1002 AM CDT Mon Apr 17 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181515- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 1002 AM CDT Mon Apr 17 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are possible through this evening and may be capable of locally heavy rainfall. Stronger thunderstorms may also be capable of small hail or gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and thunderstorms are possible again Tuesday and may be capable of locally heavy rainfall. Stronger thunderstorms may also be capable of small hail or gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ330-335-350-355-370-375-181515- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 1002 AM CDT Mon Apr 17 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A line of thunderstorms moving across the coastal waters today may result in gusty winds or small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 18, 1:33 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
133 AM CDT TUE APR 18 2017
TXZ237-180715-
Brazoria TX-
133 AM CDT TUE APR 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRAZORIA COUNTY
UNTIL 215 AM CDT...
At 133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Danbury, or near Angleton, moving northeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Northern Angleton, Danbury, Liverpool and Chocolate Bayou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2918 9545 2942 9533 2929 9512 2924 9509
2908 9528
TIME...MOT...LOC 0633Z 214DEG 7KT 2919 9532
40The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:12 PM CDT | Special Weather Statement | HGX | Houston | 48 min |
| Apr 18, 1:05 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 3 hr |
| Apr 18, 1:33 AM CDT | Special Weather Statement | HGX | Brazoria | 42 min |
| Apr 18, 2:01 AM CDT | Flash Flood Warning | HGX | Brazoria | 119 min |
| Apr 18, 2:22 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 113 min |
| Apr 18, 3:47 AM CDT | Flash Flood Warning | HGX | Brazoria | 3 hr |
| Apr 18, 3:58 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 3 hr |
| Apr 18, 4:36 AM CDT | Areal Flood Advisory | HGX | Austin, Fort Bend, Waller, Wharton | 114 min |
| Apr 18, 5:08 AM CDT | Flash Flood Warning | HGX | Brazoria, Galveston | 3 hr |
| Apr 18, 5:58 AM CDT | Special Marine Warning | HGX | 92 min | |
| Apr 18, 6:10 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 3 hr |
| Apr 18, 7:06 AM CDT | Special Weather Statement | HGX | Galveston | 39 min |
| Apr 18, 7:28 AM CDT | Special Marine Warning | HGX | 32 min | |
| Apr 18, 7:57 AM CDT | Areal Flood Warning | HGX | Brazoria, Galveston | 3 hr |
| Apr 18, 8:14 AM CDT | Special Marine Warning | HGX | 91 min | |
| Apr 18, 8:16 AM CDT | Special Marine Warning | HGX | 89 min | |
| Apr 18, 8:58 AM CDT | Areal Flood Advisory | HGX | Jackson, Wharton | 62 min |
| Apr 18, 9:04 AM CDT | Special Marine Warning | HGX | 26 min | |
| Apr 18, 9:28 AM CDT | Special Marine Warning | HGX | 62 min | |
| Apr 18, 9:43 AM CDT | Special Marine Warning | HGX | 62 min | |
| Apr 18, 11:01 AM CDT | Areal Flood Warning | HGX | Brazoria, Galveston | 3 hr |
| Apr 18, 11:09 AM CDT | Areal Flood Advisory | HGX | Chambers, Liberty | 66 min |
| Apr 18, 12:56 PM CDT | Special Marine Warning | HGX | 94 min | |
| Apr 18, 1:59 PM CDT | Areal Flood Warning | HGX | Brazoria, Galveston | 3 hr |
| Apr 18, 5:03 PM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 3 hr |
Nearby
Flash Flood Watches in Texas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.